Georgia, 2016

Flash Flood and Damaging Winds in Georgia, August 18, 2016

August 18, 2016 · NWS FFC · 4 events in 3 counties and zones

The atmosphere over north Georgia was unstable and very moist due to precipitable water values approaching two inches. Slow moving thunderstorms with heavy rain trained over the same portion of Jackson County in the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The atmosphere over north Georgia was unstable and very moist due to precipitable water values approaching two inches. Slow moving thunderstorms with heavy rain trained over the same portion of Jackson County in the early evening. Rainfall amounts of 3 to 4 inches occurred in 90 minutes. This caused localized flash flooding and washout or erosion damage to a few roads in the south portion of the county. A few thunderstorms produced isolated reports of wind damage as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 18, 2:15 PM EST, 5 minutes earlier.

Area forecast discussion, Aug 18, 2:15 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
315 PM EDT THU AUG 18 2016

.SHORT TERM /Tonight through Friday Night/...

Regional set-up across the area at AFD time features subtropical
ridging aloft over the southeastern states...with a string of mid-
level vort maxes/enhanced westerly flow extending from Texas NNE
into the TN Valley/western Carolinas. An impressive plume of
moisture evident on IR satellite/WV imagery compliments this area
well. That in mind, moisture will be enhanced across our northern
tier of counties this afternoon/evening. This moisture combined with
weak DCVA from aforementioned vort maxes should allow for decent
coverage of convection thru the rest of today...though any stolen
energy from morning TN MCS may make it a touch harder for the
atmosphere to get going. Will monitor trends.

In addition, a weak trough axis extends SSW from a weak/remnant sfc
low off Jersey coastline. This boundary becomes more diffuse from S
Carolina into Ga but likely exists somewhere along a Columbus to
Macon line. Recent satellite loop suggests TN MCS outflow may be
merging with the trough axis amidst diurnal heating to enhance lift.
This is responsible for the convection across central Ga.
Elsewhere...mainly looking at a diurnal trend in coverage...with the
exception of any lingering mesoscale boundaries. Weak shear with
moderate instability (MLCAPE 2000-3000J/KG)will yield single-cell
"pulse" convection and perhaps a few mergers with the potential for
a few strong storms to produce gusty winds and heavy rain. Corfidi
vectors (from 12z sounding) yielding values less than 10kts raises
concern for slow moving storms and potential localized flash flood
threat. Expect a slow wane to the activity overnight.

For Friday, subtropical ridging scoots a little south and
west...exposing north Ga to the elongated moisture plume discussed
previously along with more enhanced westerly flow. This will allow
highest coverage of storms across this area...especially in the
afternoon. With mid level flow between 20-25kt would not be
surprised to see a few storm clusters...with scattered single cell
convection elsewhere. High temps will range from upper 80s/low 90s
north and mid 90s south.

Kovacik

.LONG TERM /Saturday through Thursday/...

A trough approaching the Great Lakes will continue to dig eastward
through the weekend; meanwhile the Bermuda High [which was
dominating our sensible weather the past week or so] will retreat to
the east. A cold front associated with this trough will be drapedacross
the central CONUS and slowly edging closer toward the area.

Saturday through Sunday: Ahead of this front, expect increased
mid/upper level moisture to move south through the area as stacked
SW flow increases. This will give way to better chances of
precipitation across the area, especially across north GA. While
the front is still hanging back to the west, the flow will still
be fairly weak yielding a bit slower storm motion, that is until
Sunday night when more organized (and albeit faster moving) storms
may develop as the front nears. So feel in addition to storms,
there will be the flood potential given PWAT values will be above
normal. Any storms that do develop will struggle to become severe
given marginal instability. Hot and humid conditions continue.
Hold on though! An airmass change expected through the beginning
of the work week.

Sunday night through Tuesday: The models continue to trend the FROPA
faster, with the front now approaching our northern counties by
Sunday night. The front will act as a catalysis for
thunderstorm/precipitation through the late evening hours,
diminishing by sunrise. The front will push through Monday with
the front becoming stalled just south of the CWA by Monday night.
High pressure behind the front, along with sufficient subsident
flow will help keep conditions dry for much of the area. Although,
if the front stalls a bit further north, there could be some
showers/thunderstorms across the southern tier. High temperatures
will not be as warm, with values in the upper 80s to low 90s. With
lower dewpoints/drier air, it will feel "cooler" as compared to
the last week or so. But the most drastic change will be our low
temperatures...mid/upper 60s across northern GA, around 70 across
the central/southern tier. A subtle but appreciated period of
relief.

Wednesday through Thursday: The sfc high across the Ohio River
Valley will move off the New England coast. This will usher in
southerly flow with some mid level vort maxs eroding the mid level
ridging by the latter half of the work week. Given this, feel the
chance of precipitation will increase, but not expecting
widespread coverage. Temperatures/dewpoints will slowly rebound.

26

&&

AVIATION...
18Z Update...
Storms have begun to pop up across the state. Expect coverage to
increase thru mid afternoon and all TAF sites include a TEMPO thru
~22/23z to reflect this. Coverage should wane after midnight where
possible SCT-BKN mid level deck may prevail thru sunrise. By 15z
or so Friday will see diurnal cu field begin to develop (albeit
bases a little lower than today). Possible AHN may briefly go MVFR
before sunrise. Humid airmass will likely trigger convection by
17 or 18z again Friday...especially over northern TAF sites. Winds
remain on the west side generally light between 5-10kt...minus any
convective activity. No restrictions to VSBYs expected.

//ATL Confidence...18Z Update...
Medium to high on all elements.

Kovacik

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  91  73  90 /  30  50  40  40
Atlanta         74  90  73  89 /  30  50  30  50
Blairsville     67  84  67  82 /  30  60  40  60
Cartersville    72  89  71  88 /  30  50  40  50
Columbus        75  93  74  91 /  40  40  30  30
Gainesville     72  88  72  87 /  30  50  40  50
Macon           73  93  74  92 /  40  50  30  30
Rome            72  88  71  88 /  30  60  40  50
Peachtree City  72  90  72  89 /  30  50  30  40
Vidalia         75  94  75  95 /  30  50  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kovacik
LONG TERM....26
AVIATION...Kovacik
Hazardous weather outlook, Aug 18, 4:48 AM EST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
548 AM EDT THU AUG 18 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
548 AM EDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND
CENTRAL GEORGIA THROUGH THIS EVENING.

WEATHER HAZARDS EXPECTED...
GUSTY WINDS...HEAVY RAIN...AND FREQUENT LIGHTNING ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH TUESDAY. THE
BEST CHANCES FOR STORMS STAYS ACROSS NORTH GEORGIA THROUGH THE
BEGINNING OF NEXT WEEK AS MOISTURE AXIS MOVES SLOWLY INTO THE
STATE THROUGH SATURDAY. SOME OF THE STORMS WILL PRODUCE GUSTY
WINDS AND FREQUENT LIGHTNING. VERY HEAVY RAIN CAN ALSO BE EXPECTED
THAT COULD CAUSE MINOR FLOODING OF CREEKS AND STREAMS FRIDAY THROUGH
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 18, 12:01 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
101 PM EDT THU AUG 18 2016

GAZ069-079-080-181730-
TALBOT GA-UPSON GA-TAYLOR GA-
101 PM EDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALBOT...
SOUTHEASTERN UPSON AND NORTHERN TAYLOR COUNTIES UNTIL 130 PM EDT...

AT 101 PM EDT...A STRONG THUNDERSTORM WAS NEAR LINCOLN PARK...OR NEAR
THOMASTON...MOVING SOUTHEAST AT 10 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE THOMASTON...LINCOLN
PARK...CARSONVILLE...BIG LAZER CREEK WMA...REDBONE
CROSSROADS...SALEM AND LOGTOWN.

LAT...LON 3277 8444 3292 8433 3285 8412 3280 8412
      3280 8415 3270 8420 3265 8426
TIME...MOT...LOC 1701Z 302DEG 8KT 3281 8431
Special weather statement, Aug 18, 12:04 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
104 PM EDT THU AUG 18 2016

GAZ061-181730-
HANCOCK GA-
104 PM EDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR HANCOCK COUNTY UNTIL 130 PM
EDT...

AT 104 PM EDT...A STRONG THUNDERSTORM WAS OVER LINTON...OR 8 MILES
SOUTH OF SPARTA...MOVING NORTHEAST AT 10 MPH.

  HAZARD...40 TO 50 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
SPARTA...CULVERTON...BEULAH AND LINTON.

LAT...LON 3324 8278 3320 8283 3320 8285 3313 8290
      3311 8295 3311 8297 3308 8301 3308 8304
      3313 8310 3315 8309 3316 8311 3338 8296
      3324 8275
TIME...MOT...LOC 1704Z 220DEG 10KT 3316 8299
Special weather statement, Aug 18, 12:15 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
115 PM EDT THU AUG 18 2016

GAZ015-016-023-181745-
LUMPKIN GA-WHITE GA-HALL GA-
115 PM EDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LUMPKIN...
SOUTHWESTERN WHITE AND NORTHERN HALL COUNTIES UNTIL 145 PM EDT...

AT 115 PM EDT...A STRONG THUNDERSTORM WAS OVER GARLAND...OR NEAR
DAHLONEGA...MOVING EAST AT 15 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
DAHLONEGA...CLERMONT AND GARLAND.

LAT...LON 3455 8370 3437 8377 3447 8401 3459 8392
TIME...MOT...LOC 1715Z 282DEG 11KT 3450 8388
Special weather statement, Aug 18, 12:52 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
152 PM EDT THU AUG 18 2016

GAZ039-181815-
WILKES GA-
152 PM EDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKES COUNTY UNTIL
215 PM EDT...

AT 152 PM EDT...A STRONG THUNDERSTORM WAS OVER AONIA...OR 7 MILES
SOUTHEAST OF WASHINGTON...MOVING EAST AT 20 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
WASHINGTON...ROCKY CREEK FIRE DEPT....HOLLIDAY PARK...METASVILLE...
LUNDBERG AND AONIA.

LAT...LON 3364 8248 3366 8251 3365 8252 3364 8256
      3365 8258 3363 8258 3364 8259 3363 8262
      3362 8263 3361 8265 3360 8266 3360 8269
      3362 8269 3361 8274 3376 8278 3382 8259
TIME...MOT...LOC 1752Z 257DEG 19KT 3368 8263
Special weather statement, Aug 18, 1:10 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
210 PM EDT THU AUG 18 2016

GAZ061-073-074-084-181845-
WILKINSON GA-WASHINGTON GA-BALDWIN GA-HANCOCK GA-
210 PM EDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WILKINSON...
WASHINGTON...SOUTHEASTERN BALDWIN AND SOUTHEASTERN HANCOCK COUNTIES
UNTIL 245 PM EDT...

AT 210 PM EDT...A STRONG THUNDERSTORM WAS NEAR HEBRON...OR 9 MILES
SOUTHEAST OF MILLEDGEVILLE...MOVING EAST AT 20 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
SANDERSVILLE...DAVISBORO...TENNILLE...DEEPSTEP...WARTHEN...SHOALS...L
INTON... HEBRON...DOWNS AND HAMBURG STATE PARK.

LAT...LON 3290 8315 3308 8319 3326 8276 3325 8275
      3322 8274 3318 8274 3317 8272 3314 8270
      3313 8266 3310 8265 3310 8264 3308 8264
      3304 8260 3302 8255 3295 8254
TIME...MOT...LOC 1810Z 253DEG 19KT 3302 8309
Special weather statement, Aug 18, 1:32 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
232 PM EDT THU AUG 18 2016

GAZ074-085-181915-
JOHNSON GA-WASHINGTON GA-
232 PM EDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JOHNSON AND SOUTHEASTERN
WASHINGTON COUNTIES UNTIL 315 PM EDT...

AT 231 PM EDT...A STRONG THUNDERSTORM WAS NEAR TUCKERS CROSSROAD...OR
8 MILES WEST OF WRIGHTSVILLE...MOVING EAST AT 15 MPH.

  HAZARD...40 TO 50 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
WRIGHTSVILLE...HARRISON...RIDDLEVILLE...KITE...DONOVAN...NEW HOME AND
PRINGLE.

LAT...LON 3272 8245 3269 8249 3270 8282 3272 8286
      3271 8295 3275 8294 3276 8296 3280 8295
      3283 8297 3296 8254 3294 8254 3292 8251
      3286 8252 3282 8252 3277 8247 3276 8243
TIME...MOT...LOC 1831Z 257DEG 15KT 3277 8286

The radar

The Robins AFB radar (KJGX), 98 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Greene

When
August 18, 2:20 PM EST to 2:30 PM EST
Where
Greene County, 1.67 mi SSE of Greensboro
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
33.547, -83.169

The Greene County 911 center reported a tree blown down around mile marker 132 on I-20. The tree blocked part of the highway.

Thunderstorm Wind, Coweta

When
August 18, 2:55 PM EST to 3:05 PM EST
Where
Coweta County, 1.8 mi S of Yates
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
33.444, -84.898

The Coweta County 911 center reported a tree blown down on Wagers Mill Road.

Thunderstorm Wind, Jackson

When
August 18, 6:25 PM EST to 6:40 PM EST
Where
Jackson County, 2.29 mi W of Arcade
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.080, -83.610

The Jackson County Emergency Manager reported two barns with roofs blown off as well as damage to an airplane hangar and trees blown down around the intersection of Galilee Church Road and W.H. Hayes road.

Flash Flood, Jackson

When
August 18, 6:45 PM EST to 10:30 PM EST
Where
Jackson County, 1.91 mi SSW of Red Stone to 0.98 mi SE of Marcus
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.093, -83.608

The Jackson County Emergency Manager reported portions of dirt roads in the Johnson Mill Road area or 4 miles southwest of Jefferson had washout problems or minor erosion damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654509, 654510, 654511, 652840.